Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 79, NWS Kansas City, MO

September 10, 2015Clay County, Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 10, 2015, 10:03 PM CDT for Clay County, Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 10:03 PM CDT (03:03 UTC)
Expired
Sep 11, 2015, 2:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 10:19 PM CDTHEAVY RAIN 3.154 N Gladstone, MO
Sep 10, 10:35 PM CDTFLASH FLOODLeavenworth, KSSTREET FLOODING
Sep 10, 11:00 PM CDTFLASH FLOOD4 N Weatherby Lake, MO6 TO 12 INCHES WATER FLOWING ON GREEN HILLS ROAD NORTH OF 108TH STREET
Sep 10, 11:15 PM CDTFLASH FLOODE Platte Woods, MOSPILLWAY CLOSED DUE TO OVERFLOW FROM LAKE WAUKOMIS
Sep 10, 11:45 PM CDTHEAVY RAIN 4.782 N Parkville, MO
Sep 11, 12:23 AM CDTHEAVY RAIN 54 N Gladstone, MOMEASURED ON STORMWATCH GAUGE
Sep 11, 12:31 AM CDTFLASH FLOOD2 Nw Weatherby Lake, MOWATER OVER THE BRIDGE ON NW HAMPTON AND TIFFANY PARK RD. BRIDGE CLOSED TO TRAFFIC.
Sep 11, 12:47 AM CDTHEAVY RAIN 5.551 Nw Parkville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WGUS53 KEAX 110303
FFWEAX
KSC103-209-MOC047-165-110700-
/O.NEW.KEAX.FF.W.0079.150911T0303Z-150911T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  NORTHWESTERN WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 200 AM CDT
    
* AT 1002 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS 
  ALREADY FALLEN...AND NEARLY STATIONARY THUNDERSTORMS WILL LEAD TO 
  ADDITIONAL HEAVY RAINFALL THIS EVENING. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY IF IT HAS NOT ALREADY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEAVENWORTH...GLADSTONE...LANSING...SMITHVILLE...PARKVILLE...
  TONGANOXIE...PLATTE CITY...BASEHOR...WEATHERBY LAKE...KANSAS
  CITY...LAKE WAUKOMIS...FERRELVIEW...PLATTE WOODS...EASTON...
  TRACY...RENO...FAIRMOUNT...FARLEY...JARBALO AND KANSAS CITY INTL
  ARPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3936 9518 3940 9450 3923 9448 3919 9489
      3903 9506 3898 9506 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3896 9519 3897 9519

$$

32
2 follow-up statements
361 
WGUS73 KEAX 110401
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 PM CDT THU SEP 10 2015

KSC103-209-MOC047-165-110700-
/O.CON.KEAX.FF.W.0079.000000T0000Z-150911T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-PLATTE MO-CLAY MO-
1101 PM CDT THU SEP 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
LEAVENWORTH...NORTHWESTERN WYANDOTTE...SOUTHEASTERN PLATTE AND
NORTHWESTERN CLAY COUNTIES...

AT 1059 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA.  LATEST GAUGE REPORTS INDICATE 
OVER 4 INCHES OF RAIN HAS FALLEN ON THE NORTH SIDE OF THE KANSAS 
CITY METRO..AND SIGNIFICANT FLASH FLOODING IS OCCURRING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEAVENWORTH...GLADSTONE...LANSING...SMITHVILLE...PARKVILLE...
TONGANOXIE...PLATTE CITY...BASEHOR...WEATHERBY LAKE...KANSAS CITY...
LAKE WAUKOMIS...FERRELVIEW...PLATTE WOODS...EASTON...TRACY...RENO...
FAIRMOUNT...FARLEY...JARBALO AND KANSAS CITY INTL ARPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3936 9518 3940 9450 3923 9448 3919 9489
      3903 9506 3898 9506 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3896 9519 3897 9519

$$

32
120 
WGUS73 KEAX 110653
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CDT FRI SEP 11 2015

KSC103-209-MOC047-165-110702-
/O.EXP.KEAX.FF.W.0079.000000T0000Z-150911T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-PLATTE MO-CLAY MO-
153 AM CDT FRI SEP 11 2015

...THE FLASH FLOOD WARNING FOR LEAVENWORTH...NORTHWESTERN
WYANDOTTE...SOUTHEASTERN PLATTE AND NORTHWESTERN CLAY COUNTIES WILL
EXPIRE AT 200 AM CDT...

THE HEAVY RAIN HAS ENDED...AND THE INITIAL FLASH FLOODING THREAT HAS 
ENDED. HOWEVER...FLOODING CONTINUES TO POSE A THREAT IN THE WARNED 
AREA...AND THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL 
FLOOD WARNING. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3936 9518 3940 9450 3923 9448 3919 9489
      3903 9506 3898 9506 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3896 9519 3897 9519

$$

LAFLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:42 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 10, 6:42 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 216 PM CDT THU SEP 10 2015

In the near-term storms have begin to develop in the southeastern
portion of the CWA along an outflow boundary left over from this
morning's storms. To our west several clusterS of storms have also
developed ahead of a mid-level speed max and associated shortwave
trough and surface cold front. At this time expecting the activity
in southern Nebraska to move southeast into the CWA early this
evening. Main severe threats will be large hail, damaging wind, and
locally heavy rainfall. The storms will move across much of the CWA
this evening and the early overnight period. Behind the storms much
cooler and drier air will begin to advect into the CWA.

For tomorrow and into early next week we will see much cooler
temperatures and dry weather. By the middle of the week we return to
normal daytime high temperatures. Furthermore a series of low
amplitude shortwave troughs will brush the CWA embedded in deep-
layer southwest flow allowing for the chance of scattered
showers/storms...but nothing appears too aggressive/organized at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU SEP 10 2015

Little change to going TAF. Confidence still moderate for upstream
storms to consolidate into a cluster and move into terminals.
Improving conditions after 05-06Z with VFR thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Pietrycha
AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT THU SEP 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
607 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE
PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 10, 9:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND DMG     4 S KANSAS CITY         39.04N 94.58W
09/10/2015                   JACKSON            MO   FIRE DEPT/RESCUE

            TREE LIMB FELL ONTO POWER LINES SOUTH OF DOWNTOWN KANSAS
            CITY

&&

SBLAIR
Local storm report, Sep 10, 9:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     5 E KANSAS CITY         39.10N 94.48W
09/10/2015  E65 MPH          JACKSON            MO   TRAINED SPOTTER

            ESTIMATED 60-65 MPH WINDS AT MILE MARKER 6 ON INTERSTATE
            70W.

&&

MELL
Local storm report, Sep 10, 9:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     2 SE KANSAS CITY        39.08N 94.55W
09/10/2015                   JACKSON            MO   FIRE DEPT/RESCUE

            SEVERAL REPORTS FROM KC FIRE OF TREE LIMBS AND POWER
            LINES DOWN...SOUTH AND EAST OF THE DOWNTOWN KC AREA

&&

SBLAIR
Local storm report, Sep 10, 9:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     4 NNW GLADSTONE         39.27N 94.58W
09/10/2015  E60 MPH          CLAY               MO   AMATEUR RADIO

&&

JL
Local storm report, Sep 10, 9:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLOOD            KANSAS CITY             39.10N 94.58W
09/10/2015                   JACKSON            MO   TRAINED SPOTTER

            6 TO 8 INCHES OF STANDING WATER ON I-35 AT MILEMARKER 1.2

&&

32
Local storm report, Sep 10, 9:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     INDEPENDENCE            39.09N 94.42W
09/10/2015  E50 MPH          JACKSON            MO   PUBLIC

            40 TO 50 MPH WINDS ESTIMATED.

&&

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:40 PM CDTSevere Thunderstorm WarningEAXPlatte50 min
Sep 10, 8:51 PM CDTSpecial Weather StatementEAXSchuyler24 min
Sep 10, 9:08 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte4 hr
Sep 10, 9:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 10, 9:27 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr
Sep 10, 9:51 PM CDTSevere Thunderstorm WarningEAXBates, Cass54 min
Sep 10, 10:25 PM CDTFlash Flood WarningEAXClay, Jackson4 hr
Sep 10, 10:45 PM CDTSevere Thunderstorm WarningEAXBates, Cass31 min
Sep 10, 11:18 PM CDTSpecial Weather StatementEAXHenry, Johnson42 min
Sep 11, 1:28 AM CDTAreal Flood WarningEAXClay, Jackson, Platte9 hr
Sep 10, 7:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Sep 10, 8:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte23 min
Sep 10, 8:30 PM CDTAreal Flood AdvisoryEAXJohnson4 hr

Nearby

Flash Flood Warnings in Missouri, 2015Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.